Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 197, NWS Pittsburgh, PA

July 26, 2002Clarion County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 26, 2002, 10:47 PM EDT for Clarion County, Pennsylvania. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 26, 2002, 10:47 PM EDT (02:47 UTC)
Expired
Jul 26, 2002, 11:15 PM EDT
In force
28 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Clarion County, PA

The radar

The Pittsburgh radar (KPBZ), 99 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 11:00 PM EDTThunderstorm WindClarion, PAThunderstorm winds downed several trees in the Clarion area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2054 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2054 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WUUS51 KPBZ 270247
SVRPBZ
PAC031-270315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1045 PM EDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARION COUNTY IN PENNSYLVANIA

* UNTIL 1115 PM EDT

* AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF SLIGO...MOVING EAST AT    
  25 MPH.  TOWNS IN THE PATH OF THIS STORM INCLUDE TRUITTSBURG AND 
  MAPORT.

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:27 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 26, 9:27 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
927 PM EDT FRI JUL 26 2002

WILL LET WATCH DIE AT 10 PM. ANY ORGANIZED CONVECTIVE COMPLEX THAT
WOULD FORM TO WEST IN NW OHIO OR INDIANA WHERE LOW LEVEL CONVERGENCE
IS TAKING PLACE AND SHORT WV IS PROGGED TO TRACK FROM..SHOULD BE
STEERED TO OUR SOUTH. WILL KEEP IN CHC OVERNIGHT WITH HIGHER POPS IN
SRN TIER AND LOWEST NORTH.

TIMING OF TOMORROWS SHORT WV WOULD APPEAR TO BE FOR AFTN AND
ESPECIALLY TOMORROW NIGHT WHEN ANOTHER WATCH MAY BE NEEDED. THAT CAN
BE ADDRESSED IN MORNING OR AFTN PACKAGE.

OVERNIGHT TEMPS LOOK GOOD.

.PBZ...
MD...NONE
OH...NONE
PA...NONE
WV...NONE

In the hours before

Local storm report, Jul 26, 5:14 PM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
514 PM EDT FRI JUL 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    GROVE CITY                PA   WIND DAMAGE
07/26/02   MERCER                         TREES DOWN. REPORTED BY
                                          SKYWARN SPOTTERS

0205 PM    MURRYSVILLE               PA   WIND DAMAGE
07/26/02   WESTMORELAND                   ROOF BLOWN OFF CAR
                                          DEALERSHIP. REPORTED BY
                                          EMERGENCY MANAGEMENT

0300 PM    2W LATROBE                PA   .75 INCH HAIL
07/26/02   WESTMORELAND                   REPORTED BY SKYWARN
                                          SPOTTERS

0310 PM    LATROBE                   PA   1.00 INCH HAIL
07/26/02   WESTMORELAND                   REPORTED BY SKYWARN
                                          SPOTTERS

0320 PM    LATROBE                   PA   WIND DAMAGE
07/26/02   WESTMORELAND                   TTREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0210 PM    EVANS CITY                PA   WIND DAMAGE
07/26/02   BUTLER                         NUMEROUS TREES DOWN.
                                          CORNER OF BUIDLING
                                          COLLAPSED. REPORTED BY
                                          EMERGENCY MANAGEMENT
Special weather statement, Jul 26, 6:09 PM EDT, 4 hours 38 minutes before
PAZ030-262315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
609 PM EDT FRI JUL 26 2002

...GUSTY THUNDERSTORM MOVING INTO NORTHERN WESTMORELAND COUNTY...

A STRONG THUNDERSTORM WILL BE MOVING THROUGH NORTHERN WESTMORELAND
COUNTY UNTIL AROUND 7:00 PM. THIS STORM IS LOCATED JUST TO THE SOUTH
OF NEW KENSINGTON AND IS MOVING TO THE EAST AT AROUND 25 MPH AND
WILL AFFECT THE COMMUNITIES OF NORTH WASHINGTON AND BELL POINT.
EXPECT VERY HEAVY RAIN...WIND GUSTS TO 40 MPH AND HAIL. FREQUENT
LIGHTNING WILL ALSO ACCOMPANY THIS STORM.
Local storm report, Jul 26, 9:04 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
904 PM EDT FRI JUL 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    TIONESTA                  PA   WIND DAMAGE
07/26/02   FOREST                         LARGE TREES DOWN REPORTED
                                          BY LAW ENFORCEMENT

0700 PM    TIONESTA                  PA   1.25 INCH HAIL
07/26/02   FOREST                         CAR DAMAGED REPORTED BY
                                          LAW ENFORCEMENT

0715 PM    TYLERSBURG                PA   WIND DAMAGE
07/26/02   CLARION                        TREES AND POWER LINES DOWN
                                          ALONG SR 36. LARGE TREE
                                          FELL ON A TRUCK. REPORTED
                                          BY LAW ENFORCEMENT

0805 PM    BROCKWAY                  PA   WIND DAMAGE
07/26/02   JEFFERSON                      LARGE TREES DOWN. REPORTED
                                          BY SKYWARN SPOTTERS

0820 PM    PUNXSUTAWNEY              PA   WIND DAMAGE
07/26/02   JEFFERSON                      TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT
Special weather statement, Jul 26, 10:05 PM EDT, 42 minutes before
PAZ008-009-015-016-022-023-270300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1005 PM EDT FRI JUL 26 2002

...THUNDERSTORM UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS WITH HEAVY
RAIN WILL CONTINUE TO MOVE SLOWLY EASTWARD ACROSS VENANGO FOREST
CLARION JEFFERSON ARMSTRONG AND INDIANA COUNTIES OF WESTERN
PENNSYLVANIA UNTIL AROUND MIDNIGHT OR 1 AM. SOME STORMS CAN BE GOING
OVER LOCATIONS THAT HAD RECEIVED OVER AN INCH OF RAIN EARLIER THIS
EVENING. THIS MAY RESULT IN PONDING OF WATER ON ROADWAYS AND IN
AREAS WITH POOR DRAINAGE. SO THE NATIONAL WEATHER SERVICE ADVISES TO
TAKE EXTRA CARE TRAVELING THROUGH THESE COUNTIES OVERNIGHT...AS IT
IS DIFFICULT TO DETERMINE THE DEPTH OF PONDED WATER IN THE DARK.
Local storm report, Jul 26, 10:24 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1024 PM EDT FRI JUL 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    TIONESTA                  PA   WIND DAMAGE
07/26/02   FOREST                         LARGE TREES DOWN REPORTED
                                          BY LAW ENFORCEMENT

0700 PM    TIONESTA                  PA   1.25 INCH HAIL
07/26/02   FOREST                         CAR DAMAGED REPORTED BY
                                          LAW ENFORCEMENT

0715 PM    TYLERSBURG                PA   WIND DAMAGE
07/26/02   CLARION                        TREES AND POWER LINES DOWN
                                          ALONG SR 36. LARGE TREE
                                          FELL ON A TRUCK. REPORTED
                                          BY LAW ENFORCEMENT

0805 PM    BROCKWAY                  PA   WIND DAMAGE
07/26/02   JEFFERSON                      LARGE TREES DOWN. REPORTED
                                          BY SKYWARN SPOTTERS

0820 PM    PUNXSUTAWNEY              PA   WIND DAMAGE
07/26/02   JEFFERSON                      TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT

0210 PM    MURRYSVILLE               PA   WIND DAMAGE
07/26/02   WESTMORELAND                   *** 1 INJ ***
                                          MICROBURST WITH PATH
                                          LENGTH 0.25 MILE. WIDTH 200
                                          YDS. ESTIMATED MAXIMUM
                                          WINDS 80 MPH. EAST WALL
                                          BLOWN OUT OF CAR
                                          DEALERSHIP. ONE CAR
                                          OVERTURNED. SEVERAL CARS
                                          MOVED. PLANT NURSERY
                                          SIGNIFICANTLY DAMAGED WITH
                                          ROOF OFF AND WALLS DOWN.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:12 PM EDTSevere Thunderstorm WarningPBZIndiana63 min
Jul 26, 11:19 PM EDTFlash Flood WarningPBZJefferson116 min
Jul 27, 2:35 PM EDTFlash Flood WarningPBZWestmoreland3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.